Question for the Expert: I am having hot flushes which make me perspire a lot especially on my upper lip; can anything be done about this?

Asked by LindaP

Answer:

Hot flushes can be troublesome for many years, even at the age of 65 these can continue to affect our confidence and social interaction as a result of the often debilitating symptoms.

A small amount of Botox in the upper lip or any area of the face can assist in reducing sweating.

Clonidine (Dixarit) is a medication which can also be used to reduce hot flushes. Clonidine is thought to reduce the responsiveness of small blood vessels to stimuli which would normally make them contract (narrow) or dilate (widen). This prevents the dilatation of blood vessels and subsequent increased blood flow to the skin, which causes hot flushes in menopausal women.
Clonidine tablets need to be used for at least two to four weeks before the full effect of the treatment for migraine or hot flushes is seen.
Clonidine is used in much higher doses to treat high blood pressure.

HRT is effective at relieving hot flushes and vaginal dryness and many women report an improvement in their general sense of wellbeing.

HRT is often taken for a short spell of six months to a year to relieve hot flushes.
The long-term benefits of HRT have recently been brought into question.
Previously it was thought that HRT prevented heart disease and strokes by slowing the development of hardening of the arteries. Several major research studies reported in 2002 and 2003 have shown this is not so.

The possibility that HRT users are less likely to develop Alzheimer's disease is still to be confirmed, but it does seem that HRT offers some protection against developing bowel cancer.
The most important result of these research studies has been the confirmation that HRT increases the risk of developing breast cancer and endometrial cancer (cancer of the lining of the womb).

Dr Natasha Rennie MBChB

Written by: Dr Natasha Rennie MBChB, Women's Health Practitioner

Author: helen highwater Date: Wed, 03/13/2013 - 13:31

I too sufferred from hot flushes - and the all consuming menopausal rages. My GP put me on prozac for the rages but a wonderful side effect has been that the flushes are almost non existant as a result. Plus I am now a rational human being :-)

Author: Editor Date: Thu, 03/14/2013 - 02:43

Hi Helen

Thank you for sharing your experience. It's good to know that Prozac has had such a positive effect on you, life really is easier without the rages and the flushes, as if we didn't have enough to contend with! Tracey x